Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 240, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2004, 4:28 PM MDT for Sherman County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2004, 4:28 PM MDT (22:28 UTC)
- Expired
- Jul 22, 2004, 5:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sherman County, KS
The radar
The Goodland radar (KGLD), 16 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:35 PM MDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 222228 SVRGLD KSC181-222300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 426 PM MDT THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 500 PM MDT * AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EDSON...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN SHERMAN COUNTY AROUND 440 PM MDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS. SOME WEAKENING HAS BEEN OBSERVED ON RADAR...HOWEVER DIME SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE STILL POSSIBLE. THIS WARNING EXTENDS THE PREVIOUS WARNING FOR SHERMAN COUNTY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3938 10149 3933 10171 3913 10173 3913 10139 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 22, 2:00 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT THU JUL 22 2004 .SHORT TERM...(TONIGHT THROUGH SUNDAY) TONIGHT AND FRIDAY...COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON...AND POST FRONTAL UPSLOPE REGIME WILL BE IN PLACE BY TONIGHT. UPPER LEVEL DYNAMICS WILL HELP OUT WITH PRECIPITATION AS WELL...WITH 500 MB WAVE DIGGING SOUTH ACROSS WESTERN KANSAS AND PERSISTENT UPPER LEVEL DIVERGENCE IN RIGHT REAR QUADRANT OF JET. GFS SUFFERING FROM A CONVECTIVE FEEDBACK QPF BULLSEYE ACROSS THE NORTHEAST CWA TONIGHT...AND ROBS MOISTURE FROM THE WESTERN ZONES. ETA/WRF/RUC LOOK MORE REALISTIC FOR AN UPSLOPE EVENT...AND CATEGORICAL POPS WARRANTED ALL ZONES. NUMEROUS SHOWERS WILL LINGER IN THE WEST ON FRIDAY AS UPSLOPE CONTINUES...TAPERING TO SCATTERED SHOWERS IN THE EAST. TEMPERATURES WILL BE MUCH BELOW NORMAL UNDER AN OVERCAST SKY AND NORTHEAST SURFACE WINDS...COULD EVEN SEE SOME RECORD LOW HIGHS...AND WILL UNDERCUT THE MAV BY ABOUT 5F (CLOSE TO MET AND UKMET GUIDANCE). CHANCE OF SHOWERS WILL GRADUALLY DIMINISH AND COME TO AN END BY LATE FRIDAY NIGHT PER MAV POPS. SATURDAY...SHORTWAVE TROUGH WILL TRACK SOUTHEASTWARD ACROSS THE NORTHERN HIGH PLAINS DURING THE DAY AND CENTRAL HIGH PLAINS SATURDAY NIGHT. MOISTURE/INSTABILITY AXIS WILL BE PUSHED AGAINST THE FRONT RANGE...WHERE THUNDERSTORMS WILL INITIATE. SHEAR PROFILES WILL BE FAVORABLE FOR A FEW SUPERCELLS TO DEVELOP OVER COLORADO SATURDAY AFTERNOON...BUT AS THEY MOVE EASTWARD INTO KANSAS AND NEBRASKA INTENSITY/COVERAGE SHOULD DIMINISH WITH THE LACK OF MOISTURE/LOSS OF DAYTIME HEATING. MET/MAV IN GOOD AGREEMENT FOR HIGHS AND NO PLANS TO DEVIATE. SUNDAY...SHORTWAVE RIDGING WILL BE MOVING THROUGH IN THE NORTHWEST FLOW ALOFT. NONETHELESS...STEEP LAPSE RATES WILL BE IN PLACE AGAIN OVER EASTERN COLORADO. DAYTIME HEATING OVER THE PALMER DIVIDE/CHEYENNE RIDGE SHOULD BE ENOUGH TO INITIATE THUNDERSTORMS. MOISTURE AND INSTABILITY AXIS FURTHER EAST THAN SATURDAY...AKRON TO LA JUNTA...AND STORMS SHOULD MAKE BETTER HEADWAY INTO KANSAS/NEBRASKA DURING THE EVENING BEFORE DIMINISHING WITH LOSS OF DAYTIME HEATING. AGAIN...SHEAR PROFILES FAVORABLE FOR SUPERCELLS...MAINLY OVER COLORADO...BUT DIMINISHING INSTABILITY EASTWARD THROWS INTO DOUBT IF INTENSITY CAN BE SUSTAINED. && .LONG TERM...(MONDAY THROUGH THURSDAY) TROUGH WHICH WILL DIG INTO THE UPPER MISSISSIPPI RIVER VALLEY THIS WEEKEND WILL BE KICKED OUT BY DISTURBANCE EJECTING INTO THE CANADIAN PRAIRIE MID WEEK. FOR THE CENTRAL HIGH PLAINS...NORTHWEST FLOW EARLY IN THE WEEK WILL GRADUALLY TRANSITION TO A ZONAL FLOW BY THE END OF THE WEEK. THUS...EXPECT A SLOW WARMING TREND...AND IN GENERAL WILL BE UNDERCUTTING MEX GUIDANCE. CONVECTION...INSTABILITY AND MOISTURE AXIS WILL BEGIN THE WEEK OVER EASTERN COLORADO...AND MOVE A LITTLE FURTHER EAST EACH DAY IN A PERSISTENT LOW LEVEL UPSLOPE REGIME. CANADIAN DISTURBANCE WILL DRAG A COLD FRONT THROUGH THE HIGH PLAINS ON THURSDAY. THUS...WILL HAVE SLIGHT/CHANCE POPS IN COLORADO IN THE AFTERNOON AND KANSAS/NEBRASKA IN THE EVENING EARLY IN THE PERIOD...WITH INCREASING AFTERNOON AREAL COVERAGE BY MID WEEK TO COINCIDE WITH INSTABILITY AND MOISTURE AXIS MOVEMENT. CHANCE POPS WILL BE LIMITED TO SOUTHWEST ZONES MONDAY NIGHT WHEN LEFT EXIT REGION OF JET AND 700 MB VORT MAX SLIDE ACROSS COLORADO. CHANCE POPS MAY BE WARRANTED FOR THURSDAY...BUT TIMING OF THE FRONT DIFFICULT AT THIS RANGE...SO LEFT SLIGHT CHANCES FOR NOW. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
Hazardous weather outlook, Jul 22, 10:40 AM MDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT THU JUL 22 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1040 AM MDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT MOVES ACROSS THE TRI-STATE AREA. A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAIN MAY CAUSE LOCALIZED FLOODING...ESPECIALLY ACROSS EXTREME SOUTHWEST NEBRASKA WHERE RECENT RAIN HAS LEFT THE GROUND NEARLY SATURATED IN SOME LOCATIONS. SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...WILL CONTINUE THROUGH THE EVENING HOURS BEFORE DECREASING IN INTENSITY AND COVERAGE DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS THROUGH WEDNESDAY WITH THE HIGHEST PROBABILITY OVER FAR EASTERN COLORADO AND THE LEAST OVER THE HILL CITY AREA. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MWM
In the hours before
Local storm report, Jul 22, 3:36 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 12 N GOODLAND 39.52N 101.71W
07/22/2004 1.75 INCH SHERMAN KS PUBLIC
WINDOWS BROKEN ON HOUSE
&&
MEHLELocal storm report, Jul 22, 3:46 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0344 PM NON-TSTM WND DMG 12 N GOODLAND 39.52N 101.71W
07/22/2004 SHERMAN KS LAW ENFORCEMENT
POWER LINES DOWN AND HAIL COVERING THE ROAD
0344 PM NON-TSTM WND DMG 4 S ST. FRANCIS 39.71N 101.80W
07/22/2004 CHEYENNE KS LAW ENFORCEMENT
POWER POLES SNAPPED SIX TO TEN FEET OFF THE GROUND
&&
JOHNSONLocal storm report, Jul 22, 3:53 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 10 NNE GOODLAND 39.48N 101.64W
07/22/2004 1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
MEHLELocal storm report, Jul 22, 4:02 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST GOODLAND 39.35N 101.71W
07/22/2004 64 MPH SHERMAN KS AMATEUR RADIO
KGLD ASOS
&&
MEHLELocal storm report, Jul 22, 4:06 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 W GOODLAND 39.35N 101.73W
07/22/2004 SHERMAN KS LAW ENFORCEMENT
SEMI TRUCK BLOWN OVER ON HIGHWAY 24
0401 PM TSTM WND GST GOODLAND 39.35N 101.71W
07/22/2004 64 MPH SHERMAN KS OFFICIAL NWS OBS
KGLD ASOS
0403 PM TSTM WND GST GOODLAND 39.35N 101.71W
07/22/2004 76 MPH SHERMAN KS OFFICIAL NWS OBS
KGLD ASOS
0405 PM HAIL 1 NE GOODLAND 39.36N 101.70W
07/22/2004 0.88 INCH SHERMAN KS LAW ENFORCEMENT
&&
MEHLELocal storm report, Jul 22, 4:11 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL GOODLAND 39.35N 101.71W
07/22/2004 0.88 INCH SHERMAN KS OFFICIAL NWS OBS
OBSERVED AT WFO GLD
&&
MEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:57 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 93 min |
| Jul 22, 2:07 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 53 min |
| Jul 22, 2:58 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 32 min |
| Jul 22, 3:03 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 87 min |
| Jul 22, 4:07 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 23 min |
| Jul 22, 5:03 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.